Introduction: Paroxetine is a selective serotonin reuptake inhibitor (SSRI) with several indications, one of which is for depression. We present a case of probable paroxetine-induced serotonin syndrome.
Case summary: A 21-year-old female with a history of generalized anxiety disorder and major depression presented with increased depressive symptoms over several months while taking fluoxetine 20 mg daily. Fluoxetine was discontinued without taper and replaced with paroxetine 10 mg daily, along with hydroxyzine 50 mg twice daily as needed for anxiety. Within a week of starting the paroxetine, the patient reported increased anxiety, insomnia, and constant shaking. The paroxetine continued to be uptitrated over a 3-week period to a dose 30 mg due to unremitting depressive symptoms. One month later, the patient presented with tachycardia, generalized body aches, extreme fatigue, weakness, uncontrollable twitching, tremor, and hyperreflexia. A widespread burning sensation accompanied by random hot flashes without diaphoresis was also noted. Serotonin syndrome was diagnosed using the Hunters criteria. Paroxetine was discontinued, and the patient's physical symptoms resolved within a week.
Discussion: To date, only 5 cases of serotonin syndrome have been reported in patients receiving SSRI monotherapy at recommended therapeutic doses.
Keywords: antidepressant; paroxetine; selective serotonin reuptake inhibitors; serotonin syndrome; serotonin toxicity.